Atrial Fibrillation, Atrial Tachycardia AND Atrial Flutter!!!

I had been 3 weeks without an event until yesterday morning after they had added bisoprolol to my amiodarone tablets. 5.30am I was woken up by a heart rate of 46 and feeling very wobbly, followed 15 minutes later by a heart rate of over 140 which is still maintaining now.

Conveniently I had my 3 month (but nearly 4) post ablation check up today. ECG was done - kept being asked if I was OK - went to see one of my EP's team who immediately asked how I was feeling at that very moment. The way they had both asked made me think I was not getting out of there today! Told them both I was feeling hot, clammy, heart rate fast and headachy.

I was then told that the EP, the doctor who was seeing me and the arrhythmia nurse I had been speaking to ever since the ablation had had a quick conference about me and they were concerned.

It appears that I am suffering from Atrial Fibrillation, Atrial Tachycardia AND Atrial Flutter!!!

They prescribed a double dose of the amiodarone and to stay on the bisoprolol.

They also requested that I keep a record of my heart rate for the next week and then email it to the arrhythmia nurse. They will then decide how soon they will do the second ablation. My EP had said that I cannot stay at a heart rate of 140+ indefinitely.

I also need to get my thyroid function checked again.

I had been hoping to come off the amiodarone........ ah well maybe next time!

12 Replies

oldestnewest
  • Hi Sharon,

    So sorry to hear your story. Very frightening for you. I understand completely as I have all the same three arrhythmia's as you so I know exactly how you feel.

    I take Flecainide 100mg twice a day. Not taken the same meds as you so I can't comment on them but I can most certainly empathise with you. If you don't get relief in a reasonable amount of time then go to hospital, don't try to put up with it on your own if you feel too poorly. The medics are there to support you so go to A&E if you feel safer doing so. I would be lost without them.

    Did you have all three arrhythmia's before the ablation. I am on the ablation waiting list for my first procedure.

    Wising you well, take care.

    Best wishes

    Dee

  • Hi Dee

    Many thanks for your reply.

    I was on flecanide but they stopped after I had a bad bout of AF a couple of weeks after the ablation.

    I've never gone to A&E as I didn't think they could do anything - what do they do for AF?

    I had cryo-ablation for AF - today is the first time they've thought it was all three.

    Hope you get a date soon (and me).

    Does the flecanide work for you?

    Regards

    Sharon

  • Hi Sharon. Flecainide seems to be working so far. A&E do heart tracings, blood tests, monitoring, and fast track me through to cardiac care where they gave me a chemical conversion last time with intravenous flecainide and intravenous morphine as the chest pain is intolerable. The pain even goes to my legs and feet and I pass out constantly just coming round enough to gain consciousness and out I go again. It is terrifying.

    Someone checks my heart rate, BP, oxygen levels constantly and quite literally last time the cardiac registrar sat on my bed holding my hand and telling me, by watching the monitor, when I would next be passing out so I could steel myself for it. They thought I had a pulmonary embolism or a heart attack and checked that out also which fortunately I didn't.

    I truly would not be able to be anywhere other than in hospital care during my attacks. However I realise I am unlucky to have such harsh symptoms as many with these three arrhythmia's don't so please do not be spooked by my experiences. My EP says I am extremely unlucky to be made so ill each time hence he wants to try an ablation (well three he says over time in order to try to give me some relief - up to 70% reduction for up to 5 years after 3 ablations). Hey ho!

    Trust you will get sorted soon. Keep going and enjoy your life in between. Hard I know but we cannot let it rule us (well that's easy to say I know when things are on an even keel again, not so easy in the midst of an attack).

    Dee.

  • Hi Sharon I can also empathise with you as that is exactly what happened to me about +6 weeks after my first ablation and I ended up in coronary care after being taken toA&E. I think it was the worst I ever felt, but that was because my BP crashed. My EP wanted to ablate again ASAP, he did a second after 6weeks, which was 3weeks ago and I am pleased to say that I have been clear ever since and feeling a whole lot better.

    Do hope you get it sorted soon, they are not wrong when they warn you that sometimes it may take several goes to get an improvement and sometimes makes it worse before it improves! Very best wishes and keep us informed. x

  • Thank you for your reply CDreamer.

    I am lucky in that my BP is perfect.

    Fingers crossed that you remain AF free and that I get my second one soon!

    Best Wishes

    Sharon

  • Hi Sharon - I too have the same three arrhythmia's as you and also take Amiodarone (much to my disgust).

    Until my heart rate goes below 130ish I'm usually kept in hospital. In the last six months I've been admitted twice through A&E, but l don't generally go there until my pulse is a lot higher than that and then they tell me off for leaving it so long. The only thing that will stop my heart from racing since my two ablations is by having a cardioversion and I usually have to wait 5 weeks to have that so that they can check my INR is a good level each week, though I did have an emergency one once by having a scan behind my heart first to check for blood clots.

    I have regular thyroid checks too as I'm told I'm borderline hypothyroid (underactive). I hate taking Amiodorane so much and am so worried that it may affect other organs in my body. However, recently I tried to reduce my dose and lo and behold off went my heart racing. I must admit taking Amiodarone doesn't make me feel ill in any way.

    I really feel for you with your pulse being 140. How are you feeling?

    Jean

  • Hi Jean

    I'm guessing you are in the UK?

    I have never been to A&E for my AF because I always think it will probably go back down by the time I get to see anyone as it goes as quickly as it starts.

    However I have been very lucky in that every time I do see my EP or GP my heart rate is high.

    I don't tend to get unwell from it unless it goes on for more than 24 hours.

    Luckily it was back down to 78 when I got up this morning and hopefully taking 2 amiodarone will continue to keep it at bay. Although, in a perverse kind of way, I want it to stay high so that I get the ablation done quicker.

    Here's hoping that neither of us get any of the horrendous side effects from the amiodarone!

    Best wishes

    Sharon

  • Hi Sharon, it sounds awful, are you feeling any better? My heart goes up to 170 when I'm in AF so I can certainly sympathise, it's no fun at all. I hope they get that second ablation sorted quickly.

    Lis

  • Hi Lis

    I am feeling better thank you - back down to 78 when I woke up and is currently 66.

    You are right about it being no fun!

    Are you going to have an ablation?

    Sharon

  • I'm really glad to hear that Sharon. No, nobody's mentioned an ablation yet, to be honest I don't know what the situation here in Wales is, at what stage they decide you might need one. Hope you keep feeling better!

    Lis

  • Hi. I am in south Wales and have been offered an ablation if my current meds stop working. Without meds I am in A.F. 75% of the time but my heart rate doesn't go above 130x

  • That's great to know, thanks dedeottie...

You may also like...